Alert archive / Iowa / River Flood Warnings in 2008

River Flood Warning 30, NWS Quad Cities, IA

March 12, 2008Johnson County, Washington County, Iowa

NWS Quad Cities, IA issued this river flood warning at Mar 12, 2008, 7:29 PM CDT for Johnson County, Washington County, Iowa. It took effect at Mar 12, 2008, 9:09 PM CDT. It was in force for 5 days.

The area

The counties it named.

The facts

Issued
Mar 12, 2008, 7:29 PM CDT (00:29 UTC)
In effect from
Mar 12, 2008, 9:09 PM CDT
Expired
Mar 17, 2008, 11:45 AM CDT
In force
5 days
Issued by
NWS Quad Cities, IA
Flood severity
Minor

Counties Johnson County, IA, Washington County, IA

The radar

The Quad Cities radar (KDVN), 90 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point English River at Kalona (KALI4). The gauge peaked at 17.64 ft at Mar 15, 2008, 1:00 AM CDT.

actionminormoderatemajor101503/1203/1303/1403/1503/1603/1703/18
Action stage
13 ft
Minor stage
14 ft
Moderate stage
16 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05455500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Mar 12, 2:42 PM CDT, 4 hours 47 minutes earlier.

Area forecast discussion, Mar 12, 2:42 PM CDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
242 PM CDT WED MAR 12 2008

.SYNOPSIS...
AN ALBERTA CLIPPER WILL MOVE THROUGH THE AREA THIS EVENING BRINGING
A THREAT OF SOME LIGHT PRECIPITATION. A PATTERN CHANGE IN THE FLOW
ALOFT WILL RESULT IN AN EXTENDED PERIOD OF ACTIVE WEATHER. A WEAK
STORM SYSTEM WILL BRUSH THE AREA THURSDAY AFTERNOON AND EVENING WITH
ANOTHER WEAK SYSTEM FRIDAY NIGHT INTO SATURDAY. A MAJOR STORM SYSTEM
IS EXPECTED TO AFFECT THE MIDWEST EITHER LATE THIS WEEKEND OR EARLY
NEXT WEEK.

&&

.SHORT TERM...TONIGHT AND THURSDAY...
CLIPPER SYSTEM TO MOVE THROUGH THE CWFA DURING THE LATE AFTERNOON
AND EVENING HOURS. A DRY LOWER ATMOSPHERE HAS KEPT WHAT
PRECIPITATION THAT IS REACHING THE GROUND UP IN SOUTHERN MINNESOTA.
SOME MODELS INDICATE THE LOWER ATMOSPHERE WILL BRIEFLY MOISTEN
DURING THE EVENING FROM ABOUT HIGHWAY 30 ON NORTH. BASED ON RADAR
TRENDS...THAT MAY BE THE SOUTHERN EXTENT OF ANY PRECIPITATION THIS
EVENING. MAY OR MAY NOT ADD A BUFFER AREA FOR SPRINKLES DOWN TO
I-80. QUIET WX IS THEN EXPECTED FOR LATE TONIGHT/THURSDAY MORNING.

NEXT SYSTEM IS PROGGED BY THE MODELS TO ARRIVE LATE THURSDAY
AFTERNOON. MODELS SHOW IMPRESSIVE FORCING OVER THE EXTREME SOUTH BUT
THERE ARE QUESTIONS ON MOISTURE AVAILABILITY. ASSUMING THE LOWER
ATMOSPHERE WILL ACHIEVE SATURATION BY MID AFTERNOON...WILL ADD IN
SCHC POPS FOR AREAS ALONG AND SOUTH OF HIGHWAY 34.

TEMPERATURE WISE...MOST AREAS WILL REMAIN ABOVE FREEZING TONIGHT
WHICH WILL PROMOTE ADDITIONAL SNOW MELT. MILD OVERNIGHT TEMPERATURES
COMBINED WITH MILD TEMPERATURES ON THURSDAY SHOULD START PROMOTING
ICE BREAKUP ON AREA RIVERS WHICH WILL INCREASE THE THREAT OF ICE
JAMS. THUS THE FLASH FLOOD WATCH FOR THE ROCK RIVER WILL CONTINUE.
THIS WATCH MAY HAVE TO BE EXTENDED IN TIME LATER THIS WEEK.
...08...

.LONG TERM...THURSDAY NIGHT THROUGH NEXT WEDNESDAY...THURSDAY NIGHT
THROUGH SATURDAY...FRIDAY LOOKS TO BE DRY AS THE GFS/NAM PROG A WEAK
SHORTWAVE TO MOVE SOUTH OF THE FORECAST AREA. FORECAST UNCERTAINTY
IS FAIRLY HIGH ON SATURDAY WITH THE NEXT UPPER LEVEL DISTURBANCE
THAT WILL AFFECT THE AREA. THE NAM MOVES A STRONG CLOSED UPPER LOW
ACROSS MISSOURI AND CENTRAL ILLINOIS WHILE THE GFS SUGGESTS A MUCH
WEAKER WAVE WILL MOVE WELL TO OUR SOUTH. IF THE GFS SOLUTION PANS
OUT WE COULD SEE A RAIN OR SNOW MIX ACROSS THE SOUTHERN HALF OF THE
FORECAST AREA. IF THE GFS SOLUTION OCCURS WE SHOULD REMAIN MAINLY
DRY.  THE CURRENT LONG TERM FORECAST HAS CHANCE POPS DURING THIS
TIME PERIOD WHICH I WILL LEAVE FOR NOW DUE TO MODEL UNCERTAINTIES.

SUNDAY THROUGH WEDNESDAY...SUNDAY WILL BE A DRY DAY AS THE GFS/ECMWF
DIG A LONG WAVE TROF ACROSS THE SOUTHWEST AND BUILD A SHORTWAVE
RIDGE OVER THE MID WEST. THE NEXT FORECAST CHALLENGE WILL BE HOW THE
MODELS HANDLE THE EJECTION OF THE SOUTHWEST LOW AS THEY MOVE THIS
SYSTEM TOWARD THE MIDDLE OF THE COUNTRY.  THE GFS IS MUCH FASTER
THAN THE ECMWF AND PROGS THE UPPER LOW TO BE NEAR KANSAS BY MONDAY
NIGHT.  AT THE SAME TIME THE ECMWF KEEPS THE ENERGY WITH THIS SYSTEM
OVER SOUTHERN ARIZONA AND BAJA PENINSULA. THE CURRENT FORECAST HAS
CHANCE POPS FOR RAIN OF SNOW ON MONDAY AND TUESDAY WHICH I WILL
MAINTAIN DUE TO LOW CONFIDENCE IN ECMWF/GFS MODEL SOLUTIONS. I WILL
ALSO INTRODUCE SLIGHT CHANCE POPS FOR RAIN OR SNOW NEXT WEDNESDAY AS
THE GLOBAL MODELS SHOW YET ANOTHER SYSTEM COULD AFFECT THE MID WEST.
..KUHL..

&&

.AVIATION...
GENERALLY VFR WX EXPECTED AS THE CLIPPER SYSTEM MOVES THROUGH THIS
EVENING. KDBQ HAS THE BEST CHANCE AT SEEING ANY PRECIPITATION BUT
HAVE NOT INCLUDED IN THE TAF DUE TO SUCH A LOW CHANCE. VSBYS WILL
LIKELY DROP INTO THE 3-5SM RANGE OVERNIGHT AND THURSDAY MORNING.
LIKE LAST NIGHT...THERE MAY BE LOCALIZED AREAS OF AOB 1SM THAT
DEVELOPS OVER THE DEEPER SNOW PACK. HAVE NOT INCLUDED THIS IN THE
KCID/KDBQ TAF DUE TO LOW CONFIDENCE THAT IT WILL OCCUR. ...08...

&&

.HYDROLOGY...
THE SPRING SNOW MELT SLOWLY CONTINUES.

NEW FLOOD WARNING ISSUED FOR DE WITT WITH THE POTENTIAL FOR MODERATE
FLOODING TO OCCUR. THE WARNING FOR FREEPORT HAS BEEN RE-ISSUED AS
THERE IS ABOVE AVERAGE CONFIDENCE THAT MODERATE FLOODING WILL BE
SEEN. JOSLIN HAS BOTTOMED OUT AS IS STARTING A LONG STEADY CLIMB FOR
THE NEXT WEEK. LIKEWISE...MOLINE WILL BOTTOM OUT VERY SOON AND BEGIN
RISING AGAIN TO MODERATE FLOOD. FORECASTS FOR MARENGO CONTINUE TO
SLOWLY PUSH THE RIVER CLOSE TO MODERATE FLOOD.

ICE IN SEVERAL RIVER BASINS SHOULD START BREAKING UP WITHIN THE NEXT
COUPLE OF DAYS. AS A RESULT...THE THREAT OF ICE JAMS WILL BE ON THE
INCREASE FOR THE ROCK RIVER. OTHER RIVERS THAT WILL BE HIGHLY
SUSCEPTIBLE FOR ICE JAMS WILL BE THE LOWER SKUNK RIVER AND THE IOWA
RIVER UPSTREAM OF CORALVILLE LAKE.

THE RIVER MODELS SHOW RISES ON NEARLY ALL TRIBUTARY RIVERS OVER THE
NEXT 7 DAYS AS THE SNOW AND ICE SLOWLY MELTS. TEMPERATURES AND
PRECIPITATION OVER THE NEXT WEEK WILL PLAY SIGNIFICANT ROLES INTO
HOW FAST RIVER LEVELS WILL RISE AND THE RESULTANT CREST FORECASTS. A
SIGNIFICANT STORM SYSTEM IS EXPECTED TO AFFECT THE MIDWEST EARLY
NEXT WEEK. PRECIPITATION TYPE IS UNCERTAIN AT THIS TIME AND HAS NOT
BEEN FIGURED INTO ANY CREST FORECASTS. CURRENT INFORMATION SUGGESTS
THAT AN ACTIVE WEATHER PATTERN WILL CONTINUE FOR THE NEXT 10 DAYS.
...08...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...FLASH FLOOD WATCH CONTINUES THROUGH FRIDAY EVENING FOR AREAS
     ALONG THE ROCK RIVER IN HENRY IL-ROCK ISLAND-WHITESIDE.
MO...NONE.

&&
Hazardous weather outlook, Mar 12, 4:57 AM CDT, 14 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
457 AM CDT WED MAR 12 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-131000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
457 AM CDT WED MAR 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

WARM TEMPERATURES AND MELTING SNOW WILL CONTINUE THE THREAT OF ICE
JAM FLOODING ON TRIBUTARY RIVERS. THE GREATEST THREAT IS ON THE
ROCK RIVER FROM STERLING TO THE QUAD CITIES...WHERE A FLASH FLOOD
WATCH IS IN EFFECT. MORE DETAILED INFORMATION CAN BE FOUND IN THE
LATEST FLOOD WATCH PRODUCT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WARMING TEMPERATURES AND SNOW MELT THIS WEEK WILL RESULT IN RISING
LEVELS ON AREA RIVERS. THERE IS A POSSIBILITY THAT SOME RIVERS MAY
REACH OR EXCEED FLOOD STAGE BY LATE WEEK AND OVER THE WEEKEND...AND
THERE IS THE CONTINUED POTENTIAL FOR ICE JAM FLOODING ON RIVERS WITH
REMAINING ICE COVER.

A STORM SYSTEM PASSING SOUTH OF THE AREA MAY PRODUCE RAIN...SNOW OR
BOTH IN PORTIONS OF SOUTHEAST IOWA...NORTHEAST MISSOURI AND WEST
CENTRAL ILLINOIS FRIDAY NIGHT INTO SATURDAY MORNING. THERE IS STILL
SOME UNCERTAINTY IN HOW FAR NORTH OR SOUTH THE PRECIPITATION FROM
THIS SYSTEM WILL TRACK...AS WELL AS HOW MUCH SNOW OR RAIN MAY FALL.

LONGER RANGE SIGNALS SUGGEST AN EVEN LARGER STORM SYSTEM WILL MOVE
UP OUT OF THE SOUTHWESTERN UNITED STATES AND ACROSS PORTIONS OF
THE MIDWEST EARLY NEXT WEEK. THIS SYSTEM MAY HAVE THE POTENTIAL TO
INTERACT WITH GULF MOISTURE AND PRODUCE SIGNIFICANT AMOUNTS OF
RAIN...SNOW OR BOTH IN OR SOMEWHERE NEAR THE AREA MONDAY INTO
TUESDAY. IF THIS PRECIPITATION OCCURS DURING THIS PERIOD...IT WILL
BE WHEN AREA RIVERS ARE ALREADY SWOLLEN BY SNOWMELT OR BEING
AFFECTED BY ICE JAMS. THIS WOULD AGGRAVATE AND WORSEN ANY ONGOING
FLOODING SITUATIONS. SINCE THIS SYSTEM HAS YET TO DEVELOP...THE EXACT
PLACEMENT...AMOUNT AND TYPE OF PRECIPITATION IS STILL TO BE
DETERMINED.

STAY TUNED FOR LATER FORECASTS AND STATEMENTS CONCERNING THESE
SYSTEMS FOR FRIDAY NIGHT AND EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

DLS/12

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 8:14 PM CDTRiver Flood AdvisoryDVNJohnson, Louisa, Washington3 hr
Mar 12, 8:14 PM CDTRiver Flood AdvisoryDVNKeokuk14 hr
Mar 12, 11:20 PM CDTRiver Flood WarningDVNJohnson, Louisa, Washington5 days
Mar 12, 11:20 PM CDTRiver Flood WarningDVNLouisa14 days
Mar 13, 8:56 AM CDTRiver Flood WarningDVNKeokuk5 days
Mar 13, 10:08 AM CDTRiver Flood AdvisoryDVNWhiteside24 hr

Nearby

River Flood Warnings in Iowa, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.